1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

stopping the drugs

Discussion in 'Health and wellbeing' started by anon4582, Dec 18, 2011.

  1. How do people react mentally/physically when they stop taking Fluexotine? Do some people go back to their depressed self or are they generally okay? Thanks
     
  2. If you come off it too early, your symptoms can recur. If you come off it suddenly this can happen too. If you feel you dont need it anymore, try cutting down gradually.
     
  3. lilachardy

    lilachardy Star commenter

    I (under the guidance of my GP - and I do feel this is important) got myself down to just one tablet a day gradually over several months. Then to come off it totally, you have to accept that the level in your blood at some point will become ineffective. I went down to 2 in 3 days, then a week later one every other day, then one every three days. At some point during that I had a down day - I assume this is the day my brain said "Hold on a minute, something's different here....". I think if you expect it to be a bit of a rocky road, it'll be better than you expect.

    The withdrawal symptoms are much the same as the early side effects. Doing it gradually minimises it all.

    Hope that helps!
     
  4. MrsArmitage

    MrsArmitage Occasional commenter

    I've had similar questions- and my counsellor told me to expect just what Lil said above. I tried once before (with GP's help v. important) but realised it was too early and I wasn't ready for it. I've had to accept the fact that for the time being, coming off fluoxetine could mean I feel like I did beforehand, and Christmas ain't a good time to feel tearful and lousy! Is there any particular reason to want to come off it now?
     
  5. lilachardy

    lilachardy Star commenter

    I'll add to what I said above - my GP told me that once I thought I was ready to come off I needed to wait 6 months before taking action. I think this was good advice - it allows you to settle into better habits and mindset.
    As it happened, when the 6 months was up I was suddenly in an acutely stressful situation, and as it was heading into winter, I waited yet another 6 months before coming off (in springtime too, which helps!). I'm glad I waited - it was the right thing in the long run.
     
  6. That's what my GP has told me too. I've only just started my tablets so I'm still waiting for them to kick in and I'm in the middle of the "getting worse before it gets better" stage. Having heard anecdotal tales of what other people have experienced, I'm going to stay on them until I'm absolutely certain things are right.
    OP, is it worth getting an appointment with your GP to chat the situation through?
     
  7. Thanks all for comments.

    It's Mr Fig who is on them - he didn't really want to go on them, i'd been trying for 3-4 years but eventually it got to the point where people at work persuaded him to do it as well (I love them for that).

    I think he needs to be on them for a good while longer. He's just starting counselling, been on them for 6 months and definitely getting back to his usual self. I'm just concerned (maybe selfish but concerned for my family as well as for his benefit), if he'll return to how he was before.
     
  8. MrsArmitage

    MrsArmitage Occasional commenter

    I'd echo the suggestion that you wait until 6 months after you think you can start to give them up before you actually do it. I've been on fluoxetine for 18 months now, and although I don't like the idea of having to rely on medication, I'd rather do that than go back to how I was feeling before. I've also just stopped seeing my counsellor after a year, although he did rather ominously say 'ring me in the new year if you need to...'. (I will be ringing!) I think my philosophy now is 'if it makes you feel better, don't stop doing it!'
     

Share This Page